Drug and Substance Abuse

Awaiting Prince’s autopsy results: Experts say flu, opioid use can be deadly combination

Was the flu responsible?

 

Most speculation on the death of Prince, who passed away Thursday at age 57, has centered on his struggle with the flu, but new reports suggest the late pop icon may also have suffered from an opioid overdose. If that’s the case, experts say the combination could be deadly, as the respiratory illness and even a regular dosage of opioids can effectively depress the body’s ability to breathe.

Prince’s publicist has confirmed that the musician, born Prince Rogers Nelson, had been suffering from the flu for several weeks, but sources close to the late celebrity told TMZ that Prince had also been treated with the anti-overdose drug naloxone late last week. He was reportedly taking percocet, which contains oxycodone, an opioid, for hip pain, and he had corrective hip surgery around 2010. Prince's former percussionist Sheila E. spoke with ABC's "Good Morning America" on Friday and said the star had a history of hip injuries and that he spoke about suffering from epilepsy as a child, but it's unclear whether he had them as an adult. Jumping off risers in high heels during his "Purple Rain" days likely caused the hip damage, she told "Good Morning America," and Prince had been seen in recent years using a cane.

April 15, about a week before his death,TMZ reported the pop star’s plane made an emergency landing after performing two shows. Prince stayed in the hospital for three hours despite doctors’ recommendations he stay and rest for 24 hours. The same day, Prince tweeted: "I am #transformed."

Anita Gupta, co-chair of the Task Force on Opioid Abuse for the American Society of Anesthesiology, said the drug naloxone, which can be injected or inhaled, has a high success rate and that it reversed more than 10,000 overdoses between 1996 and 2010. However, proper administration of the anti-overdose drug and subsequent monitoring of the affected individual are key for successfully reversing the effects of overdose.

“If you don’t use [naloxone] properly, the person may not get the full dose of the antidote, and it won’t work,” Gupta told FoxNews.com.

When an individual is suffering from overdose from an opioid, whether illicit or prescribed, he or she may experience pain relief or a feeling of euphoria, said Marc LaRochelle, an assistant professor of medicine at Boston Medical Center at Boston University School of Medicine.

“But the other thing [opioids] can do is cause central nervous system depression, and they can decrease your respiratory rate,” LaRochelle told FoxNews.com. “In the case of overdose, how that manifests is it slows breathing to where it may stop completely and you have cardiopulmonary arrest.”

LaRochelle, who is also a primary care physician, described naloxone as a key that detects opioid receptors locked into the body and turns them off, reversing the physiological effects the drug can have on the body.

Typically in the event of an opioid overdose, doctors will monitor the patient for 24 hours to ensure the effect of the opioids has worn off.

“This is an opportunity in my mind to identify and intervene on someone with an opioid abuse disorder, and to hopefully try to engage them in care,” La Rochelle said, “because hours or days later, they can have another overdose. The [naloxone] only sticks around for minutes to hours. It’s short. It doesn’t have lasting protection.”

“One of the challenges we have is that oftentimes, people will be reversed [from overdose] and don’t want medical care, and they leave the hospital,” LaRochelle added.

Individuals suffering from an underlying health condition and struggling with the flu at the same time may see a greater risk of flu complications or death, according to the Centers for Disease Control and Prevention (CDC). The flu hospitalizes more than 200,000 people— and kills about 36,000— each year.

If an individual has a respiratory illness like the flu or pneumonia— two conditions that suppress the lungs’ ability to exchange carbon dioxide and oxygen— and is experiencing an opioid overdose, the body’s natural ability to regulate breathing rates can become compromised, LaRochelle said. Essentially, the combination compounds stress on the respiratory system.

More on this...

“A lower dose of opioids with the flu or pneumonia would cause trouble,” he said. “If someone took their normal dose, it may be something that is blunting your body’s natural ability to increase your respiratory rate.”

Gupta, who advises the Food and Drug Administation (FDA) on the problem of opioid overdose, said the reported sequence of events surrounding Prince’s death “sounds like it was an overdose.”

She pointed out that people who suffer from overdose once are likelier to suffer from one again. According to the CDC, opioid overdose deaths are now outpacing deaths from car accidents. Nearly half a million Americans died from drug overdoses between 2000 and 2014.

“Every 19 minutes, someone dies from an overdose,” Gupta said. “It’s incredibly sad.”

The Associated Press contributed to this report.